Heavy Rain, Meade
- When
- September 3, 2:00 PM CST to 3:00 PM CST
- Where
- Meade County, 11.71 mi SSW of Meade State Park
- Reported by
- Mesonet
- Coordinates
- 37.010, -100.490
Rainfall of 1.63 inches was measured.
A very moist south/southwest flow, combined with peak heating, caused scattered thunderstorms to redevelop by late afternoon. Heavy rain in Meade and Hamilton counties created flooding issues.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A very moist south/southwest flow, combined with peak heating, caused scattered thunderstorms to redevelop by late afternoon. Heavy rain in Meade and Hamilton counties created flooding issues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 1:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Mon Sep 3 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Tuesday) Issued at 1150 AM CDT Mon Sep 3 2018 A very moist S/SW flow continues over SW KS as of midday, with stratus ceilings gradually lifting. Sporadic light rain showers continue to roam around, but heavy rain has ended temporarily. Significant flooding continues to be reported across mainly Kiowa and Pratt counties, with emergency managers and social media indicating significant flooding damage has occurred from roughly Greensburg to Haviland to the Pratt vicinity. Observed rainfall totals from this area overnight are as high as 8 inches. Scattered thunderstorms will redevelop just about anywhere with peak heating this afternoon and evening. 12z NAM/HRRR shows scattered convection starting around 3 pm and continuing into the evening. Initiation will likely be tied to any areas that can receive insolation first. Severe wind/hail is not expected from this activity given marginal CAPE/instability. However, flooding is a serious threat through tonight. Meridional flow will lead to training echoes in an exceptionally moist environment, with NAM progging precipitable water in excess of 2 inches across SE zones. The inherited flash flood watch continues to look appropriate for the eastern zones and will be maintained through 7 am Tuesday. Additional counties may need to be added pending convective evolution. Likely/definite category pops favor the eastern zones through tonight, unfortunately including some of the areas suffering from significant flooding currently. Stratus and areas of fog will reestablish tonight in a continued moist SEly flow. Not much changes Tuesday, with a continue mostly cloudy sky, temperatures below normal, and more scattered rain/storms. Kept pop grids in the chance/scattered category, as many areas will be dry for most of the day. A moist S/SE breeze will continue, ahead of an approaching cold front entering NW Kansas around 7 pm. Shortwave trough over western Nebraska Tuesday evening will drive the associated cold front into SW KS late Tuesday, with pop grids again returning to the likely category (particularly NW zones) Tuesday evening/night. .LONG TERM...(Tuesday night through Monday) Issued at 210 PM CDT Mon Sep 3 2018 Wednesday through Friday...At least scattered showers and thunderstorms will continue, as a very moist atmosphere remains anchored over SW KS. It will not rain continuously, but certainly the chance/scattered coverage offered by the forecast blend is warranted through the rest of the week, and have noticed the 12z MEX guidance has pops in the 60-80% range during this time. While mesoscale details will dictate rainfall coverage from day to day, indeed hour to hour, locally heavy rainfall will certainly continue along with a flooding threat. Models remain consistent with a cold front sliding through SW KS during the Wednesday time frame, which will only add another boundary to focus shower and thunderstorm development. Afternoon temperatures will remain well below early September normals (and confined to the mid to upper 70s at many locales) Wednesday through Friday, as an impressive 1032 mb Canadian surface high pressure ridge encompasses the plains. Eventually, more typical late summer weather will return this weekend. Persistent trough axis to our west, keeping the moist flow over us through Friday, will finally make eastward progress, east of SW KS, by late Saturday. 12z ECMWF forecasts the remnants of tropical cyclone Gordon to be producing heavy rain in SE Kansas around early Saturday. Ironically, rainfall will be ending across SW KS around this time, as subsidence on the back side of Gordon's remnants helps to clear out SW KS. As such, warmer afternoon temperatures in the 80s, and dry weather, is forecast next Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1100 AM CDT Mon Sep 3 2018 Low stratus cigs and convective potential will continue for the balance of this TAF cycle, in a very moist atmosphere. As of midday, IFR stratus prevailed at GCK/DDC/HYS, with scattered light rain showers. Stronger showers were approaching LBL from the south. Cigs will improve this afternoon, followed by scattered thunderstorm redevelopment. Convection may develop anywhere, and broadbrushed VCTS/CB in all TAFs. Modestly gusty SE winds will prevail outside of convection. Locally heavy rainfall is likely. Showers and at least isolated thunder will continue overnight, with stratus cigs again lowering at all airports. With light SEly upslope, reduced vis in BR is likely through 12z Tue at DDC/GCK and HYS. Highest confidence of IFR stratus cigs is at DDC/HYS through 12z Tue, with the least flight restrictions expected at LBL. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 66 82 65 / 50 60 40 50 GCK 83 64 84 63 / 50 40 30 50 EHA 82 62 85 61 / 40 40 30 40 LBL 83 65 86 63 / 50 60 30 50 HYS 80 67 80 65 / 50 80 50 70 P28 82 70 81 68 / 60 70 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ031-046-065-066- 079>081. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Mon Sep 3 2018 KSZ030-031-043>046-061>066-074>081-084>090-040915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Mon Sep 3 2018 /311 AM MDT Mon Sep 3 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to redevelop by mid-day or early afternoon and persist into tonight. The main concern with these storms is heavy rains and localized flooding. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms with locally heavy rains are possible again Tuesday afternoon into early Wednesday along with locally heavy rain. Showers and a thunderstorm or two are expected to linger into early Friday but the heaviest rain is expected to be over by Wednesday afternoon. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. However, storm spotters are encouraged to report any flooding over roadways. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 1240 PM CDT MON SEP 3 2018 KSZ086-087-031830- Seward KS-Meade KS- 1240 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 130 PM CDT... At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Hayne, moving north at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Torrential rainfall is occurring with this storm. Localized flooding is possible. Locations impacted include... Kismet, Meade State Park, Hayne and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3732 10084 3728 10035 3700 10051 3700 10082 TIME...MOT...LOC 1740Z 192DEG 16KT 3707 10069 TURNER
Special Weather Statement National Weather Service Dodge City KS 121 PM CDT MON SEP 3 2018 KSZ076-086-087-031900- Seward KS-Meade KS-Haskell KS- 121 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 200 PM CDT... At 120 PM CDT, Doppler radar was tracking a strong thunderstorm very near Plains, or 7 miles northeast of Kismet, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. Localized flooding is possible. Locations impacted include... Kismet, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3719 10048 3720 10070 3745 10088 3746 10026 TIME...MOT...LOC 1820Z 180DEG 20KT 3728 10059 SUGDEN
Special Weather Statement National Weather Service Dodge City KS 252 PM CDT MON SEP 3 2018 KSZ077-078-087-032045- Gray KS-Meade KS-Ford KS- 252 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 345 PM CDT... At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Meade State Park, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meade, Montezuma, Fowler, Ensign, Meade State Park, The Haggard Elev and Missler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3776 10043 3772 10009 3700 10016 3700 10053 TIME...MOT...LOC 1952Z 188DEG 36KT 3716 10037 TATRO
The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
5 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 1.63 inches was measured.
Rainfall of 1.46 inches was measured.
Rainfall of 2.19 inches was measured.
Rainfall of 2.34 inches was measured.
Rainfall of 1.20 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787135, 787137, 787138, 787136, 787134, 787139.